Alert archive / South Dakota / Tornado Warnings in 1997
Tornado Warning 23, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 16, 1997, 9:47 PM CDT for Day County, South Dakota. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 9:47 PM CDT (02:47 UTC)
- Expired
- Jul 16, 1997, 10:35 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Day County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 10:00 PM CDT | Hail 0.75 | Bristol, SD | |
| Jul 16, 10:35 PM CDT | Hail 0.75 | Bristol, SD | |
| Jul 16, 10:35 PM CDT | Thunderstorm Wind 52 | Bristol, SD | Thunderstorm winds blew some large limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1702 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 2085 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 170247 RRA TORABR SDC037-170335- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 947 PM CDT WED JUL 16 1997 * TORNADO WARNING FOR DAY COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 1035 PM CDT * SOME LOCATIONS AFFECTED BUTLER AROUND 1000 PM CDT * AT 945 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A TORNADO 34 MILES EAST OF ABERDEEN OR 6 MILES NORTHWEST OF BUTLER MOVING SOUTH AT 10 MPH. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! HG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 16, 9:36 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 16, 9:36 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT WED JUL 16 1997
SCT TSRAS...SOME SEVERE...WILL CONTINUE ACROSS PARTS OF C...NC AND NE SD
THROUGH THE REST OF THE EVENING AND EARLY MORNING HOURS IN VERY
UNSTABLE AIRMASS. WILL UPDATE ZONES AS TSRAS MOVE EAST.
.ABR...SEVERE THUNDERSTORM WATCH FOR PARTS OF C...NC AND NE SD
UNTIL 100 AM CDT.
DMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:02 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 48 min |
| Jul 16, 7:24 PM CDT | Tornado Warning | ABR | Hughes | 46 min |
| Jul 16, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 64 min |
| Jul 16, 7:53 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 47 min |
| Jul 16, 8:05 PM CDT | Tornado Warning | ABR | Hughes | 35 min |
| Jul 16, 8:13 PM CDT | Tornado Warning | ABR | Potter | 47 min |
| Jul 16, 8:21 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 49 min |
| Jul 16, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 63 min |
| Jul 16, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Day | 46 min |
| Jul 16, 9:55 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 50 min |
| Jul 16, 10:16 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 49 min |
| Jul 16, 10:32 PM CDT | Severe Thunderstorm Warning | ABR | Day | 33 min |
| Jul 16, 11:06 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 64 min |
| Jul 16, 11:32 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 63 min |
| Jul 16, 11:40 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 55 min |
Nearby
Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.